Vermont, 2018

Damaging Winds in Vermont, September 3, 2018

September 3, 2018 · NWS BTV · 3 events in 3 counties and zones

A cold front moved across a moderate unstable air mass that produced thunderstorms across VT. Some of these thunderstorms produced localized damaging winds, especially a storm near Irasburg that did some significant damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front moved across a moderate unstable air mass that produced thunderstorms across VT. Some of these thunderstorms produced localized damaging winds, especially a storm near Irasburg that did some significant damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 3, 2:45 PM EST, 18 minutes earlier.

Area forecast discussion, Sep 3, 2:45 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
345 PM EDT Mon Sep 3 2018

.SYNOPSIS...
A strong upper level ridge centered across the mid-Atlantic states
will  keep very warm and humid conditions to the North Country
through Wednesday. We'll be a little cooler and drier on Tuesday
after a weak frontal passage tonight, but the heat returns for
Wednesday with heat indices pushing into the low to mid 90s. A cold
front sliding southward out of Ontario and Quebec will bring a more
widespread chance for showers and thunderstorms on Thursday, and
also bring more seasonable temperatures and lower humidity levels
toward the end of the week, and likely into next weekend.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 343 PM EDT Monday...Scattered showers and thunderstorms
are currently ongoing this afternoon, and precipitation chances
will continue into the evening hours as a weak cold front sags
across the region. Still very hot and humid this afternoon, and
CAPEs are still 1500-2500+ J/kg. The best shear remains along
the international border, hence these areas will still have the
potential to see some strong storms through early evening, with
gusty winds and heavy rainfall the main threats, though can't
rule out some small hail as well. Overall, though just isolated
to scattered showers/thunderstorms are expected. This activity
will wane as we lose daytime heating this evening. The front
will mainly bring a slightly drier, cooler airmass to the region
with high pressure settling in from Canada later tonight.
Dewpoints will drop out of the 70s back into the lower and mid
60s, making it slightly less muggy overnight; lows will be in
the 60s areawide tonight. Patchy valley fog is expected tonight
as we see lingering low-level moisture and light winds under the
subsidence inversion. Dry weather continues on Tuesday with the
high cresting over the region. A weak shortwave will ride along
the top of the upper ridge during the afternoon, but don't
expect much more than increasing clouds owing to the dry air in
place. The cold front, which will settle just to our south
tomorrow, will begin to lift back north as a warm front Tuesday
night. Winds will begin to shift back to the south late, but
temperatures will still be able to drop into the mid 50s in the
mountains/lower to mid 60s in the valleys overnight.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 343 PM EDT Monday...Potential for near record heat still
appears possible on Wednesday. Current forecast of 91 for BTV would
be a daily record. Strong deep- layer high pressure and an eastward
propagating ridge axis will cause 500mb heights to rise to 594dams
across portions of the North Country. 850mb temperature anomalies
will be near 8C above normal with an unseasonably moist airmass in
place. The latest nested NAM and local WRF output indicates clearing
cloud cover during the afternoon. The current forecast could be
conservative if sky cover is clearer. Highs will be in the 80s to
lower 90s across the North Country. With strong ridging in place and
an unfavorable thermodynamic profile, showers and storms will be
hard to come by. Some terrain driven showers could still develop
later in the day, though. Lows will remain well above normal due to
moist, southwest flow. Lows will generally be in the 60s, with the
Champlain Valley likely struggling to get below 70.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 343 PM EDT Monday... A strong cold front will slowly
shift southward on Thursday as a strong upper trough develops in
Canada while deep- layer ridging begins to weaken and shift
southwards. Some differences in timing and moisture content
remain with the GFS faster and drier, while the ECMWF is a bit
slower and maintains better moisture and dynamics through the
day on Thursday. Better shear still lags behind the best
instability with low-level jet dynamics weakening as the front
pushes across the North Country. Will continue to monitor as we
draw closer, and will continue to offer 30%-60% PoPs.

A welcomed cooling trend will take place with the front to our
south. Dry and seasonable conditions are anticipated for the weekend
with cool surface high pressure to our north. Temperatures will be
in the 60s and 70s for daytime highs. Heading into early next week,
a low pressure system will intensify moving northeast over the Great
Lakes region borrowing moisture from newly formed Tropical Storm
Gordon. This will send the cold front that passes through on Friday
back northward as a warm front. Quite a bit of uncertainty remains
regarding the timing and location of better rainfall early next
week. Also looks like a 40-50kt low-level jet could develop ahead of
the system. Most likely outcome looks to be a wet and windy start to
the next work week.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...VFR conditions will largely prevail
through the much of the period under SCT mid clouds. Storms are
developing across southern Quebec and the Adirondacks in
response to a cold front approaching the international border
along with some other local boundaries, and this activity will
slowly spread southeast through 00z Tuesday. KMSS, KBTV, KPBG,
and KSLK have the best chances of seeing precipitation, and
MVFR/IFR conditions will be possible in any showers/storms.
Otherwise, the only other possible restrictions will come after
06z tonight with patchy fog developing in the favored locations.
IFR/LIFR will be possible 07z-13z at KMPV and KSLK, but not
enough confidence at this time to include in the TAF.

Outlook...

Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. Slight chance SHRA, Slight chance TSRA.
Wednesday Night: Mainly VFR, with local MVFR possible. Chance
SHRA, Slight chance TSRA.
Thursday: Mainly MVFR, with local IFR possible. Chance SHRA.
Thursday Night: VFR. Slight chance SHRA.
Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Hastings
NEAR TERM...Hastings
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...Hastings
Hazardous weather outlook, Sep 3, 2:49 AM EST, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
349 AM EDT Mon Sep 3 2018

NYZ026>031-034-035-087-VTZ001>012-016>019-040800-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
349 AM EDT Mon Sep 3 2018

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Potentially dangerous heat and humidity will return to the region
today where heat indices will reach into the low to mid 90s across
the deeper valleys. In addition, scattered showers and thunderstorms
are possible during the afternoon and evening across northern areas,
some of which could be on the strong side.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another day of dangerous heat and humidity is expected on Wednesday,
with heat advisories possible. A cold front will bring scattered
showers and thunderstorms to the region Wednesday night and Thursday
with cooler and drier conditions expected for Friday into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 3, 1:46 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Burlington VT
246 PM EDT MON SEP 3 2018

VTZ001>003-016-031930-
Western Franklin-Grand Isle-Eastern Franklin-Orleans-
246 PM EDT MON SEP 3 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ORLEANS...NORTHEASTERN
GRAND ISLE AND FRANKLIN COUNTIES...

At 245 PM EDT, a strong thunderstorm was located near Swanton,
moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Enosburg Falls, Franklin, Swanton Village, Berkshire, Highgate Falls,
Montgomery Center, Montgomery, Sheldon, Lake Carmi State Park,
Enosburg, Swanton, Richford, Highgate, Enosburg Falls Village, North
Hero, Fairfield, St. Albans City, Alburgh, St. Albans Town and
Bakersfield.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4501 7255 4480 7253 4482 7327 4500 7328
      4502 7306 4501 7261
TIME...MOT...LOC 1845Z 267DEG 28KT 4492 7317

RSD
Special weather statement, Sep 3, 2:30 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Burlington VT
330 PM EDT MON SEP 3 2018

VTZ003-006-007-016-032030-
Caledonia-Eastern Franklin-Orleans-Lamoille-
330 PM EDT MON SEP 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAMOILLE...NORTH
CENTRAL CALEDONIA...ORLEANS AND NORTHEASTERN FRANKLIN COUNTIES...

At 330 PM EDT, a strong thunderstorm was located over Enosburg Falls,
moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Newport City, Orleans, Derby Center, Jay, Newport Town, Jay In
Franklin County, Bakersfield, Orleans Village, Berkshire, Montgomery
Center, Brownington, Albany, Montgomery, Coventry, Barton, Troy,
Brownington Village, Enosburg, Belvidere and Irasburg.

LAT...LON 4501 7206 4469 7208 4477 7280 4502 7278
TIME...MOT...LOC 1930Z 277DEG 21KT 4489 7280

RSD
Special weather statement, Sep 3, 2:48 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Burlington VT
348 PM EDT MON SEP 3 2018

VTZ003-004-007-032045-
Essex-Caledonia-Orleans-
348 PM EDT MON SEP 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CALEDONIA...
NORTHEASTERN ORLEANS AND NORTHERN ESSEX COUNTIES...

At 347 PM EDT, a strong thunderstorm was located near Holland, moving
southeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Island Pond, Derby Center, Canaan, Charleston, Westmore, Morgan,
Ferdinand, Warren Gore, Averys Gore, Holland, Brunswick, Brighton,
Bloomfield, Derby, Sutton, Norton, Averill, Warners Grant, Lewis and
Newark.

LAT...LON 4500 7149 4500 7154 4498 7154 4496 7151
      4493 7152 4491 7149 4486 7155 4484 7155
      4482 7157 4479 7157 4475 7163 4472 7162
      4462 7209 4500 7215 4501 7147
TIME...MOT...LOC 1947Z 305DEG 30KT 4505 7199

RSD

The radar

The Burlington radar (KCXX), 81 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orleans

When
September 3, 3:03 PM EST to 3:05 PM EST
Where
Orleans County, 2.54 mi NE of Irasburg
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
44.830, -72.250

Numerous trees down across Interstate 91, Route 5 and within the Irasburg and Coventry area.

Thunderstorm Wind, Windsor

When
September 3, 4:12 PM EST
Where
Windsor County, 1.49 mi E of West Bethel
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.850, -72.650

Trees down on wires at the intersection of Camp Brook and Watershed roads.

Thunderstorm Wind, Caledonia

When
September 3, 6:07 PM EST
Where
Caledonia County, 0.85 mi NW of Wheelock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.590, -72.090

A few trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2018Every state in 2018This day in weather historyWarnings in Vermont, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781386, 781392, 781397.